Wyoming, 2019Winter Storm in Wyoming, April 10 to 11, 2019
April 10 to 11, 2019 · NWS RIW · 5 events in 5 counties and zones
A storm system moved out of the central Rockies and into the Plains states and brought heavy snow to portions of central Wyoming. The heaviest snow fell along the eastern slopes of the Wind River Range where over a foot of new snow was common with a maximum of 27 inches at the Townsend Creek SNOTEL site.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system moved out of the central Rockies and into the Plains states and brought heavy snow to portions of central Wyoming. The heaviest snow fell along the eastern slopes of the Wind River Range where over a foot of new snow was common with a maximum of 27 inches at the Townsend Creek SNOTEL site. In the lower elevations, the heaviest snow was in the Lander Foothills where amounts ranged from 7.7 inches at the airport to 19 inches near Sinks Canyon State Park. Other hard hit areas included northern Johnson County and the Green Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 9, 10:56 PM MST, 1 hour 4 minutes earlier.
Area forecast discussion, Apr 9, 10:56 PM MST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1156 PM MDT Tue Apr 9 2019
.UPDATE...
Issued at 947 PM MDT Tue Apr 9 2019
Decided to cancel the winter weather advisory for the far western
mountains as the main energy from this storm has shifted to east
of the Divide and southern areas, and additional snowfall amounts
are only expected to be in the 1 to 2 inch range. The exception
was to extend the western slopes of Wind River Mountains to match
the east side of the Wind River Range due to the expected impacts
along South Pass.
The other concern with this system remains on how quickly the rain
will change to snow over the central basins. Still looks like most
areas will see a change over between Midnight and 6 AM. The precip
at Casper still looks to change to snow by daybreak, but the
heaviest axis on the latest 00Z runs show the heaviest snowfall
remaining just northwest of Casper proper.
&&
.SHORT TERM...Tonight through Friday
With the contrast in the forecast, we will again split the
discussion between West and East of the Divide.
West of the Divide...Mainly light precipitation continues at this
time across the area. Some areas saw a good amount last night, with
over an inch or rain reported at some of the areas in the Jackson
Valley. So far, no flooding problems though. We will leave the flood
watch in effect for now, but flooding at this time appears to be
becoming less likely. Snow levels will lower to the valley floors
this evening in the western mountains but for the most part amounts
look to remain fairly light. We will leave the advisories in effect
for now mainly for impacts.
The main focus will shift to the south as an upper level low moves
across the area and increased moisture moves into the area.
Precipitation will get going across the south along the left front
quadrant of a jet streak this evening. As colder air moves in behind
an advancing cold front, we will see the rain change over the snow
from west to east after midnight. There may be a break Wednesday
morning as some models show a bit of a dry slot drying to work into
the area before filling in again Wednesday afternoon. This, combined
with the gusty winds from developing low pressure moving into the
plains, will likely bring some difficult travel conditions. As a
result, we have issued winter weather advisories starting at
midnight and running into the evening hours. Snow will slowly taper
off Wednesday night as low pressure moves away to the east.
Given the active weather over the first 36 hours or so, we didn't
take a long look at Thursday or Friday. No big storms are expected.
However, we do have some northwesterly flow that will bring mainly
mountain snow showers to some areas. The models are doing the usual
wet bias for orographics, so we went with mainly chance POPs with
low QPF through Friday.
East of the Divide...We have some showers out there right now. There
could even be a couple of thunderstorms around with come decent CAPE
and negative lifted indices. The main threat would be a strong wind
given the strong winds aloft.
Steadier precipitation will begin to spread into much of the area
this evening as moisture encounter the left front quadrant of a jet
streak. There are some impressive totals with the QPF, some models
over an inch tonight. This is probably a bit overdone and the models
are never perfect with placement, but it does look rather wet. Most
of the models have narrowed down to a corridor from near Jeffrey
City through Natrona and especially Johnson County. And this will
play a part in effects. With colder air moving in begin a passing
cold front, 700 millibar temperatures are progged to fall below
minus 6 across the north by 3 am and across most of the area by
sunrise. There could be a variance of an hour or two though. The x
factor here will be the rate of precipitation as an extended period
of very heavy rain could bring enough evaporational cooling for a
earlier changeover so this has to be watched.
Then on Wednesday, lee cyclogenesis will occur over Colorado and
then deepen rapidly as it moves into the Plains states. This will
two things. One, it will tighten the pressure gradient across the
area and increase the winds. Areas favored by northerly flow will
see gusty to strong winds like Buffalo, the Big Horn Basin and even
the Wind River Basin. If there is a mitigating factor, it is that it
is wetter snow so it won't blow quite as much. The second thing will
be to bring in wrap around moisture and turn winds to favor the more
northeasterly upslope locations. These include places like Casper
and Lander. As for total amounts, the rule will be the further east
you go, the higher the snow totals. All the models have centered
around Johnson County to be the worst hit area with snow totals of a
foot or possible certainly possible. The worst should end by sunset
on Wednesday as the low pressure moves away to the east.
Again, like West of the Divide, we didn't take a real close look at
the Thursday. It looks to remain rather cool though with northwest
flow and some mainly mountain showers.
.LONG TERM...Friday night through Tuesday
Snow showers in the west with mild temperatures Friday night and
Saturday. The ECMWF model is showing drier conditions than all other
models with GFS still the wettest. Most of the models are in close
consensus so we will keep the shower activity going in the northwest
and west for now. East of the Divide will be mainly dry, but still
on the cooler side. A series of weather systems will move through
the region Sunday and again late Monday. Showers in the west early
Sunday will spread to the south through the day. Isolated showers
will develop east of the Divide late Sunday and Monday. Monday night
and Tuesday will see shower activity persist across the entire
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1141 PM MDT Tue Apr 9 2019
West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals
Far western Wyoming including KJAC will see the worst conditions
through about 18Z with a combo of MVFR/IFR at times in low
ceilings and snow. However after 18Z, the far west is expected to
improve with MVFR/IFR conditions becoming less likely with time.
However across southern Wyoming including KRKS, persistent low
ceilings and snow are likely through at least 00Z Thursday before
gradually improving Wednesday night. Mountains will be obscured
much of the time.
East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals
Ongoing precipitation across central Wyoming is expected to
expand across the rest of the area for the remainder of tonight.
The rain in the lower elevations is expected to change to snow in
most locations between 09Z and 15Z Wednesday. Widespread MVFR to
IFR conditions are likely trough 00Z Thursday, before gradually
improving from north to south Wednesday night. Strong north to
northwest winds are expected to develop in most locations by 12Z,
and continue through Wednesday evening. Mountains will be obscured
through the TAF period.
Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.
&&
.FIRE WEATHER...
Rain will spread across the state tonight and mix with and change to
snow for most areas by mid morning Wednesday. Rain and snow should
end in the far west late tonight and then taper off from northwest
to southeast late Wednesday into Wednesday night. Gusty to strong
winds will develop East of the Divide and in Sweetwater County late
tonight and into Wednesday. Mixing and smoke dispersal on Wednesday
will be generally good.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until midnight MDT Wednesday night for
WYZ008-027>030.
Winter Storm Warning from 6 AM Wednesday to midnight MDT
Wednesday night for WYZ018>020-022.
Flood Watch through Wednesday morning for WYZ013-023-027.
Winter Storm Warning from 3 AM Wednesday to midnight MDT
Wednesday night for WYZ010-011.
Winter Weather Advisory from 6 AM Wednesday to midnight MDT
Wednesday night for WYZ003-005-007-017.
Winter Storm Warning until midnight MDT Wednesday night for
WYZ009-015.
Winter Weather Advisory until midnight MDT Wednesday night for
WYZ002-014.
&&
UPDATE...Murrell
SHORT TERM...Hattings
LONG TERM...Swanson
AVIATION...Murrell
FIRE WEATHER...Hattings
Hazardous weather outlook, Apr 9, 10:38 AM MST, 13 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
1138 AM MDT Tue Apr 9 2019
WYZ001>020-022>030-101745-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
1138 AM MDT Tue Apr 9 2019
...Winter Storm Warning and Winter Weather Advisories are in
effect for much of western and central Wyoming...
...Flood Watch for the Jackson and Star Valleys and Southern
Lincoln county through Noon Wednesday...
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight
Far western valleys could see enough rainfall through tonight on
the melting snowpack to cause some flooding. Please see flood
statement for more details.
Significant mountain snowfall is also possible over the western
mountains through tonight. Rain will change to snow in the north
late tonight. Please see winter weather statements for more
details.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Wednesday...Snow likely most locations. The snow could be
heaviest across southern and east central Wyoming, as well as on
the north and east facing slopes of the central mountains. Gusty
north wind is also expected, especially for areas east of the
Divide. Again, please see winter weather products and forecasts
for details.
Saturday night through Sunday night...A chance of snow in the
western mountains with rain or snow in the far west valleys.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
Winter Storm, Wind River Mountains East
- When
- April 10, 12:00 AM MST to April 11, 12:00 AM MST
- Where
- Wind River Mountains East forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
Heavy snow fell along the eastern slopes of the Wind River Range. Some of the more notable amounts included 27 inches at the Townsend Creek SNOTEL site and 20 inches at the South Pass SNOTEL site.
Winter Storm, Bighorn Mountains Southeast
- When
- April 10, 12:00 AM MST to 10:00 PM MST
- Where
- Bighorn Mountains Southeast forecast zone
- Reported by
- SNOTEL
- Coordinates
- 43.635, -107.022 (the zone’s center; the record gives no point)
Heavy snow fell in portions of the eastern Bighorn Mountains. At the Cloud Peak SNOTEL site 15 inches of new snow fell.
Winter Storm, Northeast Johnson County
- When
- April 10, 1:00 AM MST to 10:00 PM MST
- Where
- Northeast Johnson County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.039, -106.585 (the zone’s center; the record gives no point)
A trained spotter reported seven inches of snow about 13 miles south-southeast of Buffalo.
Winter Storm, Lander Foothills
- When
- April 10, 1:00 AM MST to April 11, 12:00 AM MST
- Where
- Lander Foothills forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
At the Lander Aiport, 7.7 inches of snow was measured. Around the region, amounts ranged from seven inches in Lander to 18 inches in Sinks Canyon State Park.
Winter Storm, Green Mountains & Rattlesnake Range
- When
- April 10, 3:00 AM MST to April 11, 12:00 AM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
A trained spotter reported eight inches of snow at Jeffrey City.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Wisconsin, April 10 to 11, 20191 death · 7 injured · 8 events
- High Wind in Texas, April 10, 20191 death · 1 injured · 63 kt wind · 16 events
- Blizzard and Ice Storm in South Dakota, April 10 to 12, 2019$5.0 million · 24 events
- Blizzard and Ice Storm in Minnesota, April 10 to 11, 2019$5.8 million · 8 events
- Winter Storm and Wildfire in New Mexico, April 10 to 11, 2019$1.1 million · 67 kt wind · 33 events
- Winter Storm and Winter Weather in Minnesota, April 10 to 11, 2019$2.9 million · 7 events
- Blizzard and Winter Storm in Minnesota, April 10 to 12, 2019$275,000 · 36 events
- Winter Storm and Winter Weather in Wisconsin, April 10 to 11, 2019$390,000 · 8 events
- Ice Storm in Iowa, April 10 to 11, 2019$371,000 · 4 events
- Winter Storm and Hail in Nebraska, April 10 to 11, 2019$50,000 · 1.75 in hail · 18 events
- High Wind in Texas, April 10, 201961 kt wind · 50 events
- High Wind in Texas, April 10 to 11, 2019$25,000 · 80 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819410, 819411, 819412, 819413, 819414.